Format

Send to

Choose Destination
Eur J Anaesthesiol. 2006 Dec;23(12):990-8. Epub 2006 Aug 29.

The 'propofol infusion syndrome': the facts, their interpretation and implications for patient care.

Author information

1
AstraZeneca R&D, Clinical Science, Sweden.

Abstract

AstraZeneca (the manufacturer of Diprivan) presents its review of the history of the so-called 'propofol infusion syndrome', highlighting the difficulties in analysing the incomplete information available. Theories as to its causality are presented and discussed; these include mitochondrial toxicity, mitochondrial defects, impaired tissue oxygenation and carbohydrate deficiency. A review of published and confidential safety data is presented and discussed; it concludes that the major risk factors for its development appear to be poor oxygen delivery, sepsis, serious cerebral injury and high propofol dosage. In some reports an increasing lipaemia was noted and was likely to be due to a failure of hepatic lipid regulation, possibly related to poor oxygenation and/or possibly a lack of glucose. In some cases an increasing lipaemia was the first indication of impending 'propofol infusion syndrome' onset and it should not be viewed as a benign sign. The lipaemia can lead to sequestration of propofol into the lipid phase, leading to lowered free propofol levels and apparent insensitivity to propofol. In conclusion AstraZeneca advocates good haemodynamic and oxygen delivery management, adequate glucose provision, adherence to recommended propofol dosing regimes together with active management of lipaemias to both prevent and treat 'propofol infusion syndrome'.

Comment in

PMID:
16938158
DOI:
10.1017/S0265021506001281
[Indexed for MEDLINE]

Supplemental Content

Loading ...
Support Center